MAUDE Adverse Event Report: VENTANA MEDICAL SYSTEMS INC. BENCHMARK ULTRA; SLIDE STAINER, AUTOMATED

VENTANA MEDICAL SYSTEMS INC. BENCHMARK ULTRA; SLIDE STAINER, AUTOMATED
Catalog Number 05342716001
Medical Device Problem Codes False Negative Result (1225); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reagent lot number is k08001 with an expiration date of 16-oct-2024.Investigation is ongoing.
 
Event or Problem Description
There was an allegation of questionable results with the pathway anti-her2/neu (4b5) rabbit monoclonal primary antibody for one patient tested on a benchmark ultra stainer module.The alleged sample initially generated a negative result.The physician questioned the result and requested a repeat.The sample was repeated on a competitor's device (leica), generating a positive result using the same antibody.
 
Additional Manufacturer Narrative
The investigation did not identify a product problem.A review of the internal data showed that the batch was released within specifications.Furthermore, a trend was not identified for the product.During the investigation, it was identified that controls were not included in the initial run but only included in the follow-up testing done on the benchmark ultra instrument (after the initial incorrect test results had been reported to the physician/patient), per the method sheet, control tissues are required to verify assay performance.Positive control tissue must be run for each set of test conditions and with every pathway anti-her2 (4b5) antibody staining procedure performed.The same tissue used for the positive tissue control may be used as the negative tissue control.Additionally, a negative reagent control must be run for every specimen to aid in the interpretation of results.A performance check was performed on the instrument to evaluate the instrument performance.It was reported that all test results were in specification, and no hardware adjustments were required.Per the field safety engineer, thin, white debris were found in the ez prep bulk reagent container.It was reported that decontamination had not been performed since march 2023.Biofilms can form as a result of unaddressed microbial contamination within the system.They are typically seen where water quality is insufficient and/or instrument maintenance schedules are not well adhered to.Based on the investigation and available information, the probable root cause for the false negative result is contamination in the benchmark ultra, due to a lack of adherence to the recommended maintenance and decontamination procedures.It is recommended that the customer continues utilizing adequate di water and following the guidance provided in the operator manual for quarterly decontamination of the instruments and bottles using a quaternary disinfectant.

Brand Name
BENCHMARK ULTRA
Common Device Name
SLIDE STAINER, AUTOMATED
Manufacturer (Section D)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer (Section G)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer Contact
timothy blair
1080 us hwy 202 s
branchburg, NJ 08876
MDR Report Key19613469
Report Number2028492-2024-01859
Device Sequence Number20607252
Product Code KPA
UDI-Device Identifier04015630981052
UDI-Public04015630981052
Combination Product (Y/N)Y
Initial Reporter CountryKZ
PMA/510(K) Number
510K EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05342716001
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/29/2024
Supplement Date Received by Manufacturer06/27/2024
Initial Report FDA Received Date06/26/2024
Supplement Report FDA Received Date06/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown